• Tom Robinson

Your Horse Magazine interview is published in this month’s issue

I wrote a post a couple of months ago about an interview I’d had with a journalist from Your Horse Magazine who wanted to know a bit more about my story.


The four page feature was published late last week and yesterday I managed to buy a copy when I went shopping in town.


I’m quite happy with it, although it doesn’t really capture the full horror of the situation because there were many more hypomanias, manias, mixed states and crippling depressions than the word count allowed for!


The full and horrific reality will all be in the book (should I ever get it published) and I have added the last two years into it now too, so it really does cover everything that happened.


I really want some advice with it though, and I am having to draw on patience yet again while I wait to hear back from an agent. The process is painfully slow, and I am conscious that there are millions of people out there who could benefit from my experience which makes me very anxious to proceed. I can’t do any more than I am at the moment though, so I just keep thrashing out blog post after blog post in the vain hope that I will be able to reach and save enough people!


Although I’m pleased with the article, I have to contradict the statement about me wanting to go eventing again because I have no plans to do that at all! I’m also a bit worried that I’m looking quite so emaciated in the photos too, but at least Ed looks good I suppose! For twenty-five he looks pretty incredible and still has the mentality of an unbroken two-year old! Fortunately, Julie Harding didn’t mention the pandemonium which ensued after he jumped the school fence during the interview!


I am slightly worried about my weight loss though, and it must be a side effect of the high-dose levothyroxine that is keeping me in remission from bipolar. The only other friend that I know who has been on high dose thyroxine for more than two years has exactly the same problem, and we’re not thrilled about it like others might be either!


I have to say that weight loss isn’t the worst of side effects that I could be experiencing, (especially when you compare it to the hallucinations and sleep-paralysis I had on other psych drugs), in fact many people would be thrilled to be shedding the pounds, but my friend and I were already slim to start with so for us it is a slight worry.


I know that my heart rate is fine because in my last ECG it was 67bpm which is well within the normal range, so it’s not that my metabolism is going too fast, but I don’t think they know the full extent of the effect of high dose on the body yet and that is slightly concerning.


However, Dr Zamar is so unbelievably thorough, and I’ve had so many blood tests, electro and echocardiograms, and seen an endocrinologist, (all at astronomical expense), that I’m really not too worried. I’m also being sent for a bone densitometry scan later this month (thankfully on the NHS this time) which is another precaution – the commitment to staying in remission from bipolar is unrelenting!


The only other side effect that I notice sometimes is that my voice gets really weak and I feel like I can’t project my words properly. Again, this is not a big issue, but it is a slight annoyance sometimes. I did ask Dr Zamar about this in our last appointment, but he said he doesn’t think it’s to do with thyroid medication, but if that’s the case then why did I never have a problem before?! I know that it is, and I am the educated, experienced, and practiced expert of myself so I will just keep telling him this until someone else has the same problem!


None of this really matters because I am finally well and I would have cut both my arms off if it meant I’d have been released from the torture of bipolar disorder, so I’m not going to lose any sleep over a bit of weight loss and a croaky voice….


But I’d love to be able to discuss all of this with Dr Zamar at length and find out if this is happening with his other patients. The problem is that I can’t afford to pay for another appointment at the moment so my concerns will just have to wait and I will have to draw on my (now depleting) reserves of resilience, persistence and patience!


I’m obviously immensely grateful to Dr Zamar because he’s given me my life back and persisted when every other doctor failed and gave up with me, but we’ve spent an obscene amount of money on treatment, and I support his patients as well as send him people all the time, so a little acknowledgement of that wouldn’t go amiss……


This has all got to be sorted out for others because it’s not ok for people to have to go round and round in circles on the NHS, be landed in hospital because of a medical fiasco, have their condition worsened, go through immense and prolonged brutal suffering, lose everything they’ve ever worked for and then have to cripple themselves financially to get better with a costly private treatment!


I know that that’s not survivable.


I am convinced that this is all of vital importance but will have to wait for others to catch up, so in the meantime I will just keep tapping away on my laptop until someone notices what I’m trying to do here!


If you would like to read the article in Your Horse Magazine you can find it in most newsagents and supermarkets, I have also included a photo of the feature below.


Thanks for reading,


Speak to you soon,

TR

www.dyingtostayalive.com